Advertisement

Investigation of Adrenal Steroids and 25-Hydroxy-cholecalcipherol in Human Gramoxone Poisoning

  • J. Bársony
  • F. Kertész
Conference paper
Part of the Archives of Toxicology book series (TOXICOLOGY, volume 8)

Abstract

Serum cortisol, dehydroepiandro-sterone (DEA), dehydroepiandrosteron-sulphate (DS) and 25-hydroxy-cholecalcipherol (25-OH-D3) content were determined in 11 cases of gramoxone-poisoning by RIA method. Patients (19–21 year old men) simultaneously had ingested gramoxone 12 hours before blood samples were collected. Six of the patients died between the 5th and 8th day after the ingestion. In these cases the serum level of the adrenal steroids was markedly elevated, perhaps due to hyperreactor response of the adrenal cortex. In this group the serum 25-OH-D3 levels were decreased. On the contrary three survivors and two other patients who died on the 9th and 12th day had normal or low level of cortisol, DEA, DS and high level of 25-OH-D3. There seems to be a negative correlation between the serum levels of 25-OH-D3 and cortisol. The pathophysiological significance of the results is not clear, although this suggests that perhaps those people whose serum adrenal steroid content is lower and the 25-OH-D3 level is higher at the early stages of gramoxone poisoning have a better chance of survival.

Key words

Paraquat 25-Hydroxy-cholecalcipherol Cortisol Dehydroepiandosterone 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aviolo LV, Hahn TI (1978). Effects of prednisone on vitamin D metabolism in man. Endocrinology of Ca metabolism. Excerta Med. Amsterdam, 23–28.Google Scholar
  2. Crabtee HC, Rose MS (1976) Early effects of diquat on plasma corticosteroids concentrations in rats. Biochem Phamacol 25: 2465–2468CrossRefGoogle Scholar
  3. Fitzgerald GR, Barniville G, Fitzpatrick P, Edwards A, Silke B, Carmody M, and O’Dwyer PS (1977) Adrenal abnormalities in paraquat poisoning. An indication for corticosteroid therapy? Ir. J. Med. Sci., 146: 421–423PubMedCrossRefGoogle Scholar
  4. Giri SN, Curry DL, Stabenfeldt G, Spangler WL, Chandler DB, and Schiedt MJ (1983) Effects of paraquat on plasma glucose, cortisol, catecholamines and insulin in the beagle. Environ. Res. 30: 80–88PubMedCrossRefGoogle Scholar
  5. Guyon F, Bismuth C, Leclerc J-P and Dauchy F (1974) Intoxication massive par le Paraquat mortelle en moins de 24 h. Données toxicologiques et anatomocliniques. Europ. J. Toxicol. 7: 182–187Google Scholar
  6. Klimek J, Schaap P, Kimura T (1982) Inhibition of lipid peroxidation by paraquat: site of inhibition in the cytochrome P-450-dependent steroid hydroxylase system from bovine adrenal cortex mitochondria. Biochem. Biophys. Res. Comm. 107: 499–505PubMedCrossRefGoogle Scholar
  7. Ludwig-Köhn H, Sziedat A, Matthei D, and Henning HV (1982) Analysis of neutral steroid sulfates by glass capillary gas chromatography-mass spectrometry (GC-MS) from blood of patient with paraquat poisoning. Clin. Chim. Acta 121: 189–198PubMedCrossRefGoogle Scholar
  8. Nagi AH (1970) Paraquat and adrenal cortical necrosis. Brit. Med. J, 2: 669PubMedCrossRefGoogle Scholar
  9. Reif RM, Lewinsohn G (1983) Paraquat myocarditis and adrenal cortical necrosis. J. Forens. Sci. 28: 505–509Google Scholar
  10. Ribelin WE (1984) The effects of Drugs and Chemicals upon the structure of adrenal gland. Fundam. and Appl. Toxicol. 4: 105–119CrossRefGoogle Scholar
  11. Rose MS, Crabtee HC, Fletcher K, Wyatt J (1974) Biochemical effects of diquat and paraquat. Disturbance of the controll of corticosteroid synthesis in rat adrenal and subsequent effects on the controll of liver glycogen utilization. Biochem. J. 138: 437–443PubMedGoogle Scholar
  12. Rose MS, Lock EA, Smith LL, and Wyatt J (1976) Paraquat accumulation: Tissue and species specificity. Biochem. Pharmacol. 25: 419–423PubMedCrossRefGoogle Scholar
  13. Spector D, Whorton D, Zachary J, and Slavin R (1978) Fatal paraquat poisoning: Tissue concentrations and implications for treatment. Johns Hopkins Med. J. 142: 110–113PubMedGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1985

Authors and Affiliations

  • J. Bársony
    • 1
  • F. Kertész
    • 2
  1. 1.1st Department of Medicine of Semmelweis University Medical School BudapestHungary
  2. 2.Medical Corps of Hungarian People’s ArmyBudapestHungary

Personalised recommendations